Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 7, NWS Denver/Boulder, CO

May 18, 2001Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 18, 2001, 8:30 PM MDT for Elbert County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 18, 2001, 8:30 PM MDT (02:30 UTC)
Expired
May 18, 2001, 9:15 PM MDT
In force
45 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Elbert County, CO

The radar

The Denver radar (KFTG), 62 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
2772 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 190232
SVRDEN

COC039-190315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
830 PM MDT FRI MAY 18 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 915 PM MDT

* AT 830 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER WEST CENTRAL ELBERT COUNTY ABOUT 10     
  MILES EAST OF KIOWA...OR ABOUT 36 MILES WEST OF LIMON...MOVING     
  EAST AT 20 MPH.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM.  HAIL UP 
TO A FOOT DEEP WAS REPORTED WITH THIS STORM WEST OF ELIZABETH.  IF W
YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE 
TO A SUBSTANTIAL SHELTER.

LAT...LON 3935 10437 3926 10436 3918 10395 3935 10391

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:15 PM MDT, 5 hours 15 minutes earlier.

Area forecast discussion, May 18, 3:15 PM MDT, 5 hours 15 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
315 PM MDT SAT MAY 18 2001

SHORT TERM DISCUSSION:  UPR LVL DISTURBANCE IS STILL OVR NRN UT THIS
AFTN...PROGREESING EWD.  LIGHTNING DATA SHOWS STRIKES OVR UT AND A
FEW HITS OVR THE NW MTNS.  THE EVENING CONVECTION SEEMS LIKE IT WILL
ONLY HOLD TOGETHER OVER THE MTNS.  DEWPTS ALG THE I-25 CORRIDOR HAVE
DROPPED TO THE LOW 30S AND WSR-88D SHOWS SHOWERS DISSIPATING AS THEY
MOVE AWAY FROM THE FTHLS.  IT APPRS THAT THE REST OF THE PLAINS
SHOULD NOT SEE ANY SHOWERS SINCE THE DAYLIGHT HEATING WILL BE ENDING
BEFORE THE CONVECTIVE INHIBITION IS OVERCOME.  ACARS SOUNDINGS SHOW
A STRONG INVERSIONS STILL IN PLACE ABOVE 500 MB.  AFTER MIDNIGHT THE
UPR LVL DISTURBANCE WL BE MOVG OVERHEAD AS A SFC FRONT DROPS SWD OVR
THE PLAINS.  THE UPSLOPE FLOW SHOULD COMBINE WITH DYNAMIC FORCING
ALOFT FOR SCT SHOWER ACTIVITY.                             KDRBY

LONG TERM DISCUSSION:  SHORT WAVE WILL MOVE SLOWLY EAST/SOUTHEAST
ACROSS THE CWA ON SATURDAY...BRINGING MORE UNSETTLED WEATHER TO THE
AREA.  THIS SYSTEM LOOKS VERY SIMILAR TO THE ONE THAT CAME THROUGH
YESTERDAY ALTHOUGH UPSLOPE AND DYNAMICS ARE SLIGHTLY WEAKER.
HOWEVER...WE STILL COME UNDER THE INFLUENCE OF WEAK Q-G FORCING AND
RIGHT ENTRANCE REGION OF JET MAX.  SCATTERED SHOWERS AND A FEW
THUNDERSTORMS LOOK GOOD...BUT WILL HAVE LIKELY POPS OVER THE
SOUTHERN PORTION OF THE CWA WHERE BEST MOISTURE AND INSTABILITY
EXIST.  THEN WE RAPIDLY DRY SATURDAY NIGHT WITH TROF AXIS PASSAGE.

NEXT SYSTEM IS THE ONE TO WATCH AS MODELS HAVE BEEN HAVING A TOUGH
TIME HANDLING MOVEMENT OF UPPER AIR FEATURES.  12Z RUNS HAVE AGAIN
REVERTED TO YESTERDAYS 12Z RUNS OF MUCH COLDER AND DEEPER WITH THE
TROF.  CANT SEE MUCH REASON TO ARGUE WITH THE DEEPER ETA WITH AMOUNT
OF UPPER RIDGING OVER THE GULF OF ALASKA AND STRENGTH OF JET MAX
TOPPING THE RIDGE...AND SURFACE TEMPS IN THE 20S IN THE SOURCE
REGION.  ETA EXTENDED LOOKS DANGEROUS WITH 540 THICKNESS AND BETWEEN
0.5 AND 1 INCH OF PRECIP ON THE PLAINS.  WILL HAVE TO WATCH THIS
SYSTEM CAREFULLY.

THEN BACK TO RIDGING AND MUCH WARMER TEMPS NEXT WEEK.  SOME MOISTURE
WILL PROBABLY MANIFEST ITSELF UNDER THE RIDGE TO WARRANT A FEW
THUNDERSTORMS IN/NEAR THE MOUNTAINS BY MID WEEK.

BARJENBRUCH

.DEN...NONE.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:50 PM MDTSevere Thunderstorm WarningBOUElbert40 min
May 19, 3:40 AM MDTSevere Thunderstorm WarningBOUElbert50 min
May 19, 4:34 AM MDTSevere Thunderstorm WarningBOUElbert41 min
May 19, 6:00 AM MDTSevere Thunderstorm WarningBOULincoln45 min
May 19, 2:39 PM MDTTornado WarningBOUElbert, Lincoln21 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.